Iowa, 2009

Ice Storm in Iowa, December 23 to 24, 2009

December 23 to 24, 2009 · NWS DMX · 18 events in 18 counties and zones

S. during Christmas week.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part 1 of 2: A major winter storm system affected the central U.S. during Christmas week. There were two upper level systems involved with this storm. The southern stream low dove into the southern U.S. and then turned northeast. The turn was sharper than is typical as the northern stream upper low pushed southeast. The southern stream and polar low interacted with each other, resulting in a Fuji Wara effect. The southern low turned north, then eventually northwest and moved from northern Louisiana into Iowa. This resulted in a considerable amount of warm air being drawn north over Iowa. Cold air remained in place at the surface due to an existing deep snow cover over most of the state and a polar high pressure over western Ontario. Freezing rain broke out on the morning of the 23rd over west central Iowa, and spread into the north central counties by the afternoon of the 23rd. Freezing rain continued through the rest of the day, tapering off during the early morning hours of the 24th. To the north of the freezing rain area, 3 to 5 inches of snowfall occurred. Much of the area received one quarter to one half inch of ice. The hardest hit areas were from Audubon and Guthrie Counties, north into Carroll, Calhoun, and parts of Crawford Counties. At one point, reports indicated that power was out in 65% of the homes in Audubon, Crawford, and Carroll Counties. These areas received in excess of 1 inch of freezing rain. Tree and power line damage was widespread in these areas. Over 10,000 customers lost power in these counties, some for several days. Farther to the north and east there was damage with patchy power outages, but the damage was not as severe as to the southwest. Driving conditions were treacherous through the entire area with accidents and spin-outs too numerous to mention.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 23, 6:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 23, 6:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CST WED DEC 23 2009

...PRODIGIOUS WINTER STORM TO HAVE PROLONGED EFFECT ON IOWA...

.SHORT TERM.../TODAY AND TONIGHT/
ALTHOUGH PRIMARY SYSTEM SHORT WAVES ARE STILL ROTATING THROUGH THE
BASE OF THE TROUGH INTO AZ AND NM...AND ALSO DIVING DOWN BACK SIDE
OF TROUGH FROM ALBERTA INTO MT...BEGINNING AREA OF PRECIP IS ALREADY
LIFTING ACROSS KS...MO AND IL WITH INITIAL SHORT WAVE LOBE.  PRECIP
IS ASSOCIATED WITH DEEP KINEMATIC AND THERMODYNAMIC FORCING
INCLUDING THUNDER WITH SEVERAL HUNDRED MUCAPES PUSHING INTO KS AND
MO.  MOST MODELS...INCLUDING 4KM NMM WRF...HAVE THIS PRECIP DEPICTED
QUITE WELL LIFTING INTO CENTRAL IA BY MIDDAY AND NRN IA DURING THE
AFTERNOON.  THIS UVM IS REFLECTED QUITE WELL BY 290-300K ISENT
LAYERS AND SUGGESTS MODERATE PRECIP SHOULD CONTINUE THROUGH AT LEAST
MIDNIGHT WITH STEADY STREAM OF MOISTURE TRANSPORT AND LIFT.

VARIOUS P-TYPE TECHNIQUES SUGGEST FREEZING DRIZZLE THIS MORNING WITH
MORE SHALLOW MOISTURE UNTIL UPSTREAM CONVECTION ARRIVES...FOLLOWED
BY TRANSITION TO WINTRY MIX AND THEN JUST PLAIN OLE RAIN AND
POSSIBLY THUNDER SOUTH DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.  HAVE SWITCHED FREEZING RAIN ADVY TO WINTER WX ADVY TO
ACCOUNT FOR MIXED PRECIP TYPES AND ALSO BLEND BETTER INTO ADJACENT
WFOS.  SNOW RATIOS SHOULD BE FAIRLY TYPICAL 10-13 TO 1 BUT WITH NRN
IA GOING ALL SNOW FOR AROUND SIX HOURS...SNOW AMOUNTS MAY REACH 3-5
INCHES BY 12Z THU.  ICE ACCUMS MAY BE SEVERAL TENTHS AS WELL...WITH
MORE SIGNIFICANT ACCUMS ALONG HIGHWAY 20/HIGHWAY 30 CORRIDOR.
ALTHOUGH IT MAY NOT TECHNICALLY REACH WARNING CRITERIA BY
TONIGHT...FELT IT BEST TO TRY AND KEEP IT SIMPLE STARTING PROLONGED
WINTER STORM WARNING IN NRN PORTIONS WHICH WILL RECEIVE THE BRUNT OF
THE ENTIRE STORM.

BLEND OF ALL AVAILABLE FORECAST SOUNDINGS WORKED WELL
YESTERDAY...AND SIMILAR CLUSTER SUGGESTS WARMING TO NEAR GFS MOS
TODAY...AND THEN STEADY OR SLOWLY RISING OVERNIGHT WITH MINS A
CATEGORY OR TWO ABOVE EVEN THE WARMEST GUIDANCE.

.LONG TERM /THURSDAY THROUGH SUNDAY/...FORECAST REMAINS FOCUSED ON
MAJOR WINTER STORM THROUGH SATURDAY.  MODELS HAVE BEEN IN DECENT
AGREEMENT WITH HOW THIS SYSTEM WANTS TO PLAY OUT...BUT STILL SOME
DISCREPANCIES WITH THERMAL PROFILES AND PRECIPITATION TYPE MAKING FOR
A COMPLEX FORECAST THROUGH CHRISTMAS EVE. MODELS IN AGREEMENT WITH
THE CHANGE OVER TO ALL SNOW BY 12Z FRIDAY. WENT WITH A BLEND OF THE
GFS/NAM/SREF THROUGH THURSDAY NIGHT...THEN GFS/NAM FOR FRIDAY.

UPPER LOW DEVELOPING OVER THE FAR SOUTHERN ROCKIES WITH PUSH ACROSS
THE SOUTHERN PLAINS INTO MISSOURI BY THURSDAY NIGHT...THEN MERGES
WITH A SECOND UPPER LOW MOVING IN FROM CANADA BY FRIDAY. THE LOW
BECOMES VERTICALLY STACKED BY FRIDAY AND STALLS ACROSS THE CENTRAL
PORTION OF THE STATE. THE LOW SLOWLY SHIFTS EAST FRIDAY NIGHT INTO
SATURDAY AND FINALLY PUSHES INTO THE GREAT LAKES REGION BY
SATURDAY NIGHT.

THE 600MB EQUIVALENT POTENTIAL TEMPERATURE SHOWING THREE SEPARATE
OCCASIONS OF A TROWAL DEVELOPING AND MOVING ACROSS THE AREA FROM
THIS AFTERNOON THROUGH FRIDAY. ONE TODAY...THEN A SECOND TROWAL
ANTICIPATED BY EARLY THURSDAY MORNING WITH A MORE SIGNIFICANT
FINAL TROWAL OVERNIGHT THURSDAY NIGHT INTO FRIDAY MORNING...WHICH
EXTENDS AS FAR NORTH AS THE CANADIAN BORDER. THIS WILL PLAY A ROLE
IN THE TEMPERATURES ACROSS THE STATE...WITH WARMER TEMPERATURES TO
THE NORTHEAST AND COOLER TO THE SOUTHWEST. THE ALO AREA LOOKS TO
BE PRIMED FOR SIGNIFICANT ICE EVENT WITH THE BUFR SOUNDINGS
WOBBLING BACK AND FORTH FROM SNOW...SLEET...AND FZRA THURSDAY
MORNING INTO EARLY FRIDAY MORNING. THESE TROWAL FEATURES MATCH UP
VERY WELL WITH THE STRONGEST ISENTROPIC LIFT AND DEEP COLUMN OF
MOISTURE AND THETA-E ADVECTION.

THE BUFKIT SOUNDINGS/CROSS SECTIONS OVER THE WESTERN AND NORTHERN
PORTIONS OF THE CWA ARE DEPICTING SNOW LASTING THROUGH SATURDAY
MORNING...WITH THREE SEPARATE TIME FRAMES MENTIONED ABOVE...THE
MAX OMEGA WITHIN THE DENDRITIC LAYER IS PROLIFIC. FN VECTOR
DIVERGENCE AND 2D FRONTOGENESIS INTENSIFY BY 12Z FRIDAY AND
CONTINUE TO STRENGTHEN THROUGHOUT THE DAY FRIDAY INTO FRIDAY
EVENING. WITH THE NORTHWEST LOOKING TO BE ALL SNOW THROUGH MUCH OF
THE EVENT...WITH A MIX EXPECTED TONIGHT INTO THURSDAY MORNING...IS
LIKELY TO SEE A SIGNIFICANT AMOUNT OF SNOWFALL. INCREASED TOTALS
TO NEARLY A FOOT AND HALF BY EST...AND AROUND A FOOT ALONG AND
NORTHWEST OF A LINE FROM MCW TO CRL/DNS. THE 00Z NAM CRL BUFKIT
SOUNDING SHOWED OVER 30 INCHES OF TOTAL SNOWFALL USING THE ZONE
OMEGA SNOW RATIO TECHNIQUE. THOUGHT THIS WAS A LITTLE TOO
EXCESSIVE WITH THE AMOUNT OF WARM AIR BEING ADVECTED IN THE MID
LEVELS TONIGHT INTO TOMORROW MORNING LEADING TO THE SLEET/SNOW
MIX. BOTH THE NAM/GFS COBB OUTPUT HAVE BEEN FAIRLY CONSISTENT
THE PAST COUPLE OF MODEL RUNS WITH THE AMOUNT OF SNOW ACROSS THE
WEST AND NORTH.

BY FRIDAY...THE STRONG UPPER LOW TIGHTENS RAPIDLY AND SLOWLY
SHIFTS TO THE EAST. WINDS ARE GOING TO CAUSE SOME LOW
VISIBILITY...EVEN NEAR BLIZZARD CONDITIONS WITH THE SNOW RATIOS
INCREASING THROUGHOUT THE DAY. THIS WILL BE ESPECIALLY DANGEROUS
ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE CWA. CONFIDENCE
IS LOW WITH THE REST OF THE CWA RECEIVING BLIZZARDS CONDITIONS AS
UNCERTAIN HOW FAR EAST THE LOW WILL TRACK ON FRIDAY.

&&

.AVIATION...
23/12Z...HAVE HIGH CONFIDENCE THAT IFR/LIFR CONDITIONS WILL REMAIN
SOCKED INTO ALL TAFS SITES THROUGH DURATION OF THE VALID PERIOD.
FOD/MCW/ALO WILL SEE FREEZING OR FROZEN PRECIP TODAY AND TONIGHT...
AND COULD SEE AT LEAST MODERATE ICE AND SNOW ACCUMULATIONS LATER
THIS AFTERNOON AND EVENING.  HOWEVER KDSM/KOTM SHOULD TRANSITION TO
ALL LIQUID BY THIS AFTERNOON.  THUNDER IS PRESENTLY OCCURRING OVER
PARTS OF KS AND MO...AND COULD VERY WELL REACH THESE TAF SITES.
TIMING AND DURATION CONFIDENCE LOW HOWEVER...SO FOR THE TIME BEING
HAVE ONLY MENTIONED CB AT KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WX ADVY TIL 21Z ALL BUT FAR SRN COUNTIES
WINTER WX ADVY KAIO/KADU/KDSM/KAMW/KMIW/KALO AREAS 21Z TIL 06Z
WINTER STORM WARNING ALONG AND N OF KCIN/KEBS/KOLZ LINE 21Z TIL 06Z SAT
WINTER STORM WATCH SWRN IA...THROUGH CENTRAL IA...TO NERN IA 18Z THU
TO 06Z SAT

&&

SHORT TERM...SMALL
AVIATION...SMALL
LONG TERM...PODRAZIK
Hazardous weather outlook, Dec 23, 5:22 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CST WED DEC 23 2009

IAZ004>007-015>017-023>028-033>036-044>046-241130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
522 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS
AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS
AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE ANTICIPATED WITH
THIS STORM...ALONG WITH STRONG NORTHWEST WINDS REDUCING VISIBILITY
AND POTENTIALLY CAUSING NEAR BLIZZARD CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST
WEDNESDAY MORNING.

IAZ037>039-047>050-057>060-070>072-241130-
HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-
522 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A MIX OF
SLEET...FREEZING...AND POSSIBLY SNOW IS EXPECTED TO DEVELOP OVER
THE AREA TODAY AND TONIGHT...LEADING TO SOME ICE AND SNOW
ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA FROM THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

A VERY STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLOWLY APPROACH
THE STATE AND BRING A WINTRY MIX OF SNOW...SLEET...AND FREEZING
RAIN TO THE AREA BY THURSDAY AFTERNOON. THURSDAY NIGHT INTO FRIDAY
MORNING...LOOK FOR THE PRECIPITATION TO CHANGE OVER TO ALL SNOW.
MODERATE SNOW AND ICE ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST
WEDNESDAY MORNING.

IAZ061-073-081>083-092>094-241130-
JASPER-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
522 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING DRIZZLE WITH INTENSIFY THROUGHOUT THE DAY TODAY
INTO THE POTENTIAL FOR FREEZING RAIN. HOWEVER...WARMER AIR WILL
ALSO MOVE INTO SOUTHERN IOWA...LEADING TO THE POTENTIAL FOR MUCH
OF THE AREA TO RECEIVE ALL RAIN THROUGHOUT MUCH OF THE DAY TODAY
AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA FROM THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

A VERY STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLOWLY APPROACH
THE STATE AND BRING A WINTRY MIX OF SNOW...SLEET...AND FREEZING
RAIN TO THE AREA BY THURSDAY AFTERNOON. THURSDAY NIGHT INTO FRIDAY
MORNING...LOOK FOR THE PRECIPITATION TO CHANGE OVER TO ALL SNOW.
MODERATE SNOW AND ICE ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST
WEDNESDAY MORNING.

IAZ062-074-075-084>086-095>097-241130-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
522 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DRIZZLE AND POSSIBLY FREEZING DRIZZLE ARE EXPECTED
THROUGHOUT THE MORNING HOURS...BEFORE SWITCHING TO ALL RAIN BY
AROUND MIDDAY. A CHANCE OF AN ISOLATED THUNDERSTORM IS POSSIBLE BY
THIS AFTERNOON AND EVENING. HOWEVER...NO SEVERE WEATHER IS
EXPECTED.  RAINFALL AMOUNTS OF A HALF INCH TO AROUND AN INCH ARE
POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT WINTER STORM IS EXPECTED TO CONTINUE TO AFFECT THE STATE
THURSDAY INTO SATURDAY. HOWEVER...WARMER AIR WILL PUSH INTO THE
AREA AHEAD OF THE SURFACE LOW PRESSURE FOR A LONG DURATION. THIS
IS EXPECTED TO CAUSE FOR RAIN ON THURSDAY AND THURSDAY
NIGHT...BEFORE SWITCHING OVER TO A WINTRY MIX DURING THE
OVERNIGHT HOURS INTO FRIDAY. TOTAL RAINFALL AMOUNTS UP 2 INCHES
ARE POSSIBLE BY THURSDAY NIGHT. IN ADDITION...WITH THE CURRENT
SNOW PACK CONTAINING AROUND 1 TO 2 INCHES OF LIQUID
EQUIVALENT...AREAS OF FLOODING ARE POSSIBLE...ESPECIALLY AREAS PRONE
TO ICE JAMS AND RAPID RISES IN RIVER AND CREEK LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST
WEDNESDAY MORNING.

PODRAZIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 ice storm. Local standard time, as filed.

Ice Storm, Cass

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Cass forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Ice Storm, Adair

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Adair forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Ice Storm, Audubon

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Audubon forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Ice Storm, Guthrie

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Guthrie forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Ice Storm, Crawford

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Crawford forecast zone
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Carroll forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Greene forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Ice Storm, Sac

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Sac forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Ice Storm, Calhoun

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Calhoun forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Ice Storm, Pocahontas

When
December 23, 10:00 AM CST to 10:00 PM CST
Where
Pocahontas forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Ice Storm, Humboldt

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Humboldt forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Webster

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Webster forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Boone forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Ice Storm, Dallas

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Dallas forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Ice Storm, Wright

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Wright forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Hamilton forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Ice Storm, Cerro Gordo

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
December 23, 4:00 PM CST to December 24, 4:00 AM CST
Where
Franklin forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200317, 200318, 200319, 200320, 200321, 200322, 200323, 200324, 200325, 200326, 200327, 200328, 200329, 200330, 200331, 200332, 200333, 200334.